Alert archive / Florida / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 95, NWS Melbourne, FL

July 29, 1997Osceola County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jul 29, 1997, 5:24 PM EDT for Osceola County, Florida. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 29, 1997, 5:24 PM EDT (21:24 UTC)
Expired
Jul 29, 1997, 6:25 PM EDT
In force
61 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Osceola County, FL

The radar

The Melbourne radar (KMLB), 49 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 29, 5:58 PM EDTThunderstorm WindKissimmee, FLThunderstorm winds blew down interstate highway road signs and blew cars off the road near Kissimmee.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 9.4 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 1997-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1370 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 1997-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1370 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
845 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
-27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

446 
WUUS01 KMLB 292125 RRA
SVRMLB
FLC097-292225-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
524 PM EDT TUE JUL 29 1997

THE NATIONAL WEATHER SERVICE IN MELBOURNE FL HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 625 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN EAST CENTRAL FLORIDA

   ...OSCEOLA COUNTY
 
AT 522 PM EDT...WEATHER RADAR INDICATED SEVERE THUNDERSTORMS
DEVELOPING FROM NEAR THE TOLL BOOTH IN EAST ORANGE COUNTY...SOUTH
TO NEAR HOLOPAW IN OSCEOLA COUNTY...TO 5 MILES WEST OF
KENANSVILLE.  OTHERS WERE FORMING NEAR KISSIMMEE/ST CLOUD. THESE
STORMS WERE MOVING SLOWLY NORTH.
 
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD
PREPARE FOR DAMAGING WIND IN EXCESS OF 58 MPH...LARGE HAIL...AND
DEADLY LIGHTNING. PEOPLE OUTSIDE OR IN MOBILE HOMES SHOULD MOVE
INSIDE A STRONG BUILDING AND STAY AWAY FROM WINDOWS.

SHARP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 2:25 PM EDT, 2 hours 59 minutes earlier.

Area forecast discussion, Jul 29, 2:25 PM EDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
225 PM EDT TUE JUL 29 1997

MODELS SUGGEST UPPER LEVEL RIDGE WILL CONTINUE TO HOLD OVER THE
SOUTHERN PLAINS AS A TROF BUILDS DOWN THE EAST COAST. A COLD FRONT
WILL DRIFT SOUTH TO ABOUT THE GEORIGA COAST SUPRESSING THE LOW LEVEL
RIDGE AXIS TO SOUTH FLORIDA. LOW LEVEL WESTERLIES AHEAD OF THE FRONT
WILL STRENGTHEN OVER ALL BUT THE MOST SOUTHERN PART OF OUR FORECAST
AREA. AVN AND NGM SUGGEST DEEPEST MOISTURE BETWEEN THE RIDGE AXIS AND
THE STATIONARY FRONT IN SOUTH GEORIGA. SHOULD SEE RAPID DEVELOPMENT
OF WEST COAST SEA BREEZE ON WED REACHING DAYTONA TO CAPE CANAVERAL BY
EARLY AFTERNOON. MODELS INDICATE SIGNIFICANT DRYING SOUTH FLORIDA
THROUGH PERIOD. SO POPS CLOSE TO 60 PERCENT NORTH TO 30 PERCENT SOUTH
SEEMS REASONABLE.

DECKER

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 5:14 PM EDTSevere Thunderstorm WarningMLBOrange61 min

Nearby

Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.